Indiana, 2019

Flood and Hail in Indiana, April 30, 2019

April 30, 2019 · NWS IND · 2 events in 2 counties and zones

Showers and thunderstorms developed across the southern half of Illinois and western portions of central Indiana during the evening of April the 30th. Some small hail was observed in one of the stronger storms, while flooding took place in Clinton County as heavy rain from these showers and embedded thunderstorms impacted the Frankfort area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Showers and thunderstorms developed across the southern half of Illinois and western portions of central Indiana during the evening of April the 30th. Some small hail was observed in one of the stronger storms, while flooding took place in Clinton County as heavy rain from these showers and embedded thunderstorms impacted the Frankfort area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Apr 30, 5:34 PM EST, 1 hour 20 minutes earlier.

Area forecast discussion, Apr 30, 5:34 PM EST, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
634 PM EDT Tue Apr 30 2019

.UPDATE...
The AVIATION Section has been updated below.

&&

.SYNOPSIS...
Issued at 420 PM EDT Tue Apr 30 2019

A sharp warm front is draped across central Indiana this
afternoon, with temperatures across the northern portion of the
area in the low 50s and the low 80s across the southern forecast
area. This boundary will meander around Indiana for much of the
coming week, with near constant chances for showers and
thunderstorms through the early portion of the weekend, followed
by a brief break Saturday night into Sunday, and then more rain
chances early next week as another frontal system moves into the
area.

&&

.NEAR TERM /Tonight/...
Issued at 420 PM EDT Tue Apr 30 2019

A few showers and storms are present across mainly northwestern
portions of the area this afternoon. The area is in a marginal
risk for severe but so far storms upstream in the watch seem to be
remaining below severe limits. Being near peak heating, and any
fairly weak to middling instability over central Indiana being
elevated, expect that the severe threat will be quite low
overnight. Will likely see some increase in coverage of rain and a
few storms as upstream activity bleeds over into the area, but
there will be a sharp gradient from categorical pops in the
west/northwest to slight chances in the southeast.

Consensus temperatures appeared reasonable and were generally
accepted. Frontal position will have a lot to say on how well
these verify.

&&

.SHORT TERM /Wednesday through Friday/...
Issued at 420 PM EDT Tue Apr 30 2019

Frontal boundary will remain in the region throughout the short
term period, requiring basically constant chances for showers and
thunderstorms. Chances will be highest Thursday into Thursday
evening as somewhat more organized low pressure moves along the
boundary and begins to eject it eastward. The area is under
marginal risk each of the next two days and this is quite
reasonable.

Outside of storms, conditions will likely be a bit breezy on
Wednesday, with gusts to 30+ knots possible. Should remain below
advisory criteria.

Consensus temperatures were very reasonable and required only
minor adjustments.

&&

.LONG TERM (Friday Night Through Tuesday)...
Issued at 259 PM EDT Tue Apr 30 2019

Models are close enough that the model blend initialization
was accepted for most items.

Upper flow will change from an upper trough to near zonal across the
area during the long term. A few surface fronts will move through
the area as well, bringing frequent chances for rain.

One front will be slowly exiting the area Friday night into
Saturday providing chance PoPs. After a brief dry period Saturday
night into Sunday, another front will drop in and meander across the
area into Tuesday.

GFS is most aggressive with rain with this front, with the ECMWF
much drier. Thus confidence is quite low in PoPs Sunday night
forward given that the front location and amount of precipitation is
in question.

&&

.AVIATION /Discussion for the 010000Z TAFS/...
Issued at 632 PM EDT Tue Apr 30 2019

The combination of a 35-40 kt low level across northwest Indiana,
moderately steep lapse rates, and a surface front drifting north
through the local area, will result in a continued threat for
widely scattered convection in the vicinity of the terminals this
evening. The best chances for convection directly impacting a
terminal appears to be at KLAF, which is closest to the low level
jet axis. Brief IFR visibility restrictions expected in the
heavier cells.

Convective threat may tend to diminish some from the southeast by
late this evening, as short term model data suggests the low
level jet may shift back to the west. However, the proximity of
the jet to KLAF may result in a convective threat lingering there
most of the night.

Otherwise, ceilings generally above 050 tonight, except in and
near precipitation areas, where they may be lower.

Threat for low level wind shear may increase by the pre dawn hours
of Wednesday as 850mb flow increases to near 45 kts.

Expecting surface winds to gradually veer across the terminals as
the surface front moves north. Surface winds should be 190-210
degrees, with frequent gusts 20-25 kts by dawn Wednesday.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...Nield
NEAR TERM...Nield
SHORT TERM...Nield
LONG TERM...50
AVIATION...JAS
Hazardous weather outlook, Apr 30, 5:13 PM EST, 1 hour 41 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
613 PM EDT Tue Apr 30 2019

INZ021-028>031-035>049-051>057-060>065-067>072-012215-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport,
Rockville, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, Cumberland, New Castle, Terre Haute,
Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood,
Franklin, Shelbyville, Rushville, Sullivan, Linton, Bloomfield,
Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington,
Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown,
and North Vernon
613 PM EDT Tue Apr 30 2019

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Outlook: Isolated strong to severe thunderstorms are possible
tonight.

Hazards: Lightning, damaging winds, hail, and isolated tornadoes.

Timing: Through the night.

Discussion: A frontal boundary meandering across central Indiana will
be the source of showers and thunderstorms tonight and beyond.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Outlook: There are chances for thunderstorms across the area at times
from Wednesday through Friday night. A few strong to severe storms
are possible Wednesday and Wednesday night and Thursday and Thursday
night.

Discussion: A frontal boundary will continue to oscillate over
central Indiana through the latter part of this week...allowing for
periodic chances for rain and thunderstorms across central Indiana
for the majority of the work week. Some additional instability and
shear over the area on Wednesday and Thursday could allow for a few
of the storms to be severe. Otherwise lightning, gusty winds, and
locally heavy rainfall can be expected with the storms through the
week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

The radar

The Indianapolis radar (KIND), 82 km away, was scanning. The volume nearest the first event began at 23:56 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 flood. Local standard time, as filed.

Hail, Fountain

When
April 30, 6:54 PM EST to 6:56 PM EST
Where
Fountain County, 4.84 mi S of Range Rd
Measured
0.75 in hail
Reported by
Public
Coordinates
40.030, -87.150

Flood, Clinton

When
April 30, 9:50 PM EST to 11:30 PM EST
Where
Clinton County, 0.1 mi E of Frankfort to 0.11 mi E of Frankfort
Cause
Heavy Rain
Property damage
$250
Reported by
Trained Spotter
Coordinates
40.280, -86.518

There were some reports of flooding along several roads in and around Frankfort due to heavy rainfall. Some of the flooding had already receded at the time of reporting.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2019Every state in 2019This day in weather historyWarnings in Indiana, April 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 817688, 817686.